What Is An Overdose?
An overdose is the use of an excessive amount of a drug, alcohol, or other substance, to the point where your brain and bodily functions are affected. Since severe drug overdoses can lead to death, they are generally considered medical emergencies. The body is, in effect, in toxic shock. It may not always be easy to recognize when this stage has been reached because an alcohol or opioid overdose can often look like mere intoxication or a drug-induced high, particularly in a subject with a history of substance abuse. But in case of doubt, it is always best to call emergency services and place yourself (if you are the person using) or the unwell person in the hands of professional medics.
How Long Does It Take To Recover From an Overdose?
This will depend on several parameters, first and foremost, what drug or combination of substances a person has consumed and in what quantities. Recovery time will also be affected by their age, general state of health, medical history, a record of use or abuse of addictive substances, any medications they may be on, and their body’s degree of resilience to drugs at the overdose. Finally, in severe cases, it will depend on how long a person remains in a critical condition before the arrival of medical help. Sadly, complete recovery may be difficult if lasting damage has been done.
In the absence of severe damage to inner organs or the brain, a person may manage to recover within days or a few weeks at most. But some symptoms, particularly after an opioid overdose, may take much longer to heal.
What Causes An Overdose?
In the unfortunate case of an intentional overdose, the cause is the deliberate action of the subject, who will be well advised to seek a mental health evaluation. This will determine what psychiatric care is appropriate to treat their substance use disorder and the life-threatening impulses it leads to.
In the case of unintentional overdoses, the cause is often a loss of control; the person, in many cases already under the influence of alcohol or drugs, is no longer conscious of the quantities they are using or of the time elapsed since their last medication.
Experimenting with new drugs, or combining substances, can cause overdoses because the individual may not know the exact potency of what they are taking or how their body will react. Using after a long period of abstinence can also be a risk because a person’s tolerance will decrease.
On a deeper level, mental illnesses such as chronic depression, Post Traumatic Stress Disorder (PTSD), and other issues may put someone in danger of an overdose. In their desire to escape their psychological and emotional pain, they may pay less attention to how much they use or take a large dose of a substance to ensure they achieve the degree of relief they are after.
How Long Do Overdose Symptoms Last?
While some symptoms can be relieved rapidly – a Naloxone injection, for example, can alleviate the effects of an opioid overdose – other symptoms can persist for weeks or months. Common ones are:
- Gastrointestinal problems
- Memory loss and difficulty concentrating
- Disrupted sleep patterns and sub-optimal physical functioning.
- Mental health issues.
How Long Does It Take For An Overdose to Shut Down the Body?
Again, this depends on the substance that triggers the overdose; however, generally, 1 – 3 hours is the duration beyond which survival is unlikely in the case of an opioid overdose. In the absence of actual cardiac arrest or respiratory failure, the window for medical intervention may be a little longer.
How Long Does It Take For Someone To Overdose?
There is no exact answer to this question, as it depends on many factors. However, if a drug is injected directly into the bloodstream, the overdose – the adverse physiological reaction to the drug – may make itself felt almost instantaneously. If pills – prescription medications or illegal substances – are ingested, there is no hard-and-fast rule for how long it takes to overdose because people metabolize drugs at different rates.
Read more: How long does cocaine stay in your system
What Happens After You Overdose?
After an overdose, a range of symptoms that affect both cognitive and physical functions begin to appear. Opioids, benzodiazepines, stimulants, and alcohol all cause slightly different symptoms, but there are several common signs of an overdose. Some indicators of mental function impairment are:
- Confusion; for example, the person may not know where they are or recognize people they know.
- Slurred speech, or the person talking to themselves.
- Being unaware of what is happening around them, appearing in their little world or bubble.
- Passing out, either losing consciousness or being unresponsive to loud noises or attempts by others to wake them.
- Extremely uncharacteristic behavior (aggression, psychosis).
In the best-case scenario, the effects wear off, and a person returns to a state closer to ordinary consciousness. Otherwise, first aid by paramedics and hospital treatment will be necessary.
After an overdose has occurred is also an excellent time to take stock, especially if it is the first overdose. A person would do well to question their degree of dependence on their drug of choice and be honest with themselves about the possibility they suffer from addiction. For those who know they are in recovery, and if relationship dynamics allow it, it is good to reach out to family members and talk through the situation and viable options to move forward.
What Does Overdosing Feel Like?
Once again, this depends on the family of drugs the person overdoses on and the individual. What they feel also depends on how they are still consciously aware and present in their bodies – excessive alcohol, for example, can cause people to no longer know what they are doing or perceive the outside world lucidly. It can also inhibit their physical sensations, which is why they can fall over and hurt themselves, sometimes severely, without really realizing it.
A few bodily sensations familiar with opioid overdose are:
- Dryness in the mouth.
- Stomach cramps.
- Abnormal breathing.
- Loss of coordination of body movements.
Common feelings that occur with cocaine or other stimulants are:
- A racing heartbeat.
- Trembling muscles or convulsions.
- Chest pain, irregular breathing, panic.
- Vomiting and nausea.
- On a mental level, any one of a whole gamut of intense mental states: paranoia, anxiety, delirium, etc.
Drug Overdose Treatment
FDA-approved medication for immediate treatment of drug overdoses is mainly the drug Naltrexone and its derivatives. In injection form or as an emergency nasal spray, it can immediately reverse the effects of opioids. Other medications, such as Methadone, used in Medication-assisted Treatment (MAT) of Opioid Use Disorder (OUD), or Buprenorphine, are sometimes used as a substitute for Methadone and an addiction treatment medication in their own right to treat problematic substance use. They aim to help wean people from opioid use and prevent further overdoses.
Treatment of Underlying Causes and Prevention
Further treatment of drug overdoses will seek to address the habits which led a person to overdose in the first place. This may involve substance abuse treatment, behavioral therapy, or even ongoing medical care. Whether their using pattern is recreational or habitual, an overdose is a harsh wake-up call for most drug users. Many medical professionals view problematic drug use and addiction, and by the 12-step fellowships, as progressive. An overdose can signify that a dangerous barrier has been crossed and a precedent set. There is no shame in a person needing to receive psychiatric care to stack all the odds in their favor.
But an overdose can also be an opportunity to turn things around, redirect your life, and take responsibility for your future. At Cirque Lodge, we know that overdoses don’t just happen out of the blue. We understand that they can be traumatic experiences and scary. All our programs are highly comprehensive and based on up-to-date, evidence-based modalities and approaches to treatment. If you or a loved one has suffered an overdose and declared, “Never again!”, know that this is a realizable goal with the proper support.